Tennessee, 2022

Damaging Winds in Tennessee, April 13, 2022

April 13, 2022 · NWS OHX · 46 events in 23 counties and zones

A line of severe thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on April 13, 2022. Widespread damaging winds affected most counties of Middle Tennessee, with numerous trees and power lines blown down along with widely scattered structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of severe thunderstorms moved across Middle Tennessee during the late afternoon and evening hours on April 13, 2022. Widespread damaging winds affected most counties of Middle Tennessee, with numerous trees and power lines blown down along with widely scattered structural damage. Winds were measured up to nearly 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 13, 1:17 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 13, 1:17 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Wed Apr 13 2022

.DISCUSSION...

Airmass currently capped across the mid state. All eyes however, are
fixed on the mid MS valley area this afternoon as showers and
thunderstorms acre marching across eastern AR at this time. Storm
history indicates scattered severe wind reports and a few reports of
1 inch hail across western AR. The potentially severe tstms for our
area are expected to reach the TN river around 6PM, Nashville 9PM,
and the Plateau 11 PM to midnight. Phasing of instability, strong
forcing, and shear still line up best for areas west of I-65. Some
of the hail parameters have backed off a touch in terms of
bullishness. However, some 1 inch hail cannot be ruled out.
Otherwise, the primary threat looks like straight line wind damage
potential. To the east of I-65, phasing, as well as the
instability levels drop off markedly with time. Nevertheless, we
have a moderate risk in our northwest, enhanced elsewhere west of
I-65, and a slight for areas east of I-65. Look for all of the
activity to exit the Plateau around 6 AM.

Otherwise, the flash flood watch will continue for our northwestern
counties through this evening. Rainfall amounts of an inch can be
expected with some locally higher totals possible. FFG values are
rather low across the northwest given the high amounts that fell
yesterday. System is rather progressive and upstream trends do not
support much parallel storm motion.

As for the wind advisory, we will continue with the current status.
Widespread subsidence is missing from the gust equation. However,
with temps still on the upswing, I'd look for gusts to get a little
higher as the main forcing boundary gets a little closer to us.

Moving on, dry weather with low humidity values will move in on
Thursday and continue into Friday before cloudiness returns by late
in the day.

Near term temps look somewhat seasonal for the most part.

In the ext fcst, a cold front will drop southward and stall to our
south. Moisture will then spread back across the area as a sfc low
moves across the mid state on Sunday. A reinforcing surface high
will then build in by Tuesday. So for the forecast, will include a
chance of showers and perhaps a tstm or two for the weekend. This
will depend largely on the track of that sfc low. Otherwise,
rainfall amounts look to be on the lighter side for now.

For the ext temps, looks like a cool pattern. Lows in the 40s and
highs in the 60s. Perhaps some mid to upper 30s lows along the
Plateau for Tuesday morning.

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong southerly winds will be in place today ahead of a line of
showers and thunderstorms expected this evening. Wind speeds of 10
to 15 knots and gusts to 30-35 knots will be possible this
afternoon through the evening, becoming northwest after storms
pass around 10 to 15 knots. Showers and thunderstorms should make
it to KCKV by 01Z, KBNA/KMQY by 02/03Z, and KCSV by 04/05Z. Cigs
will lower to MVFR and even IFR with thunderstorms, and vis could
be as low as IFR/LIFR under the heaviest rainfall. Storms should
move off to the east and leave light rain and MVFR cigs,
eventually becoming VFR Thursday after sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      47  68  43  76  54 / 100   0   0  10  40
Clarksville    42  66  42  74  51 / 100   0   0  10  30
Crossville     48  64  40  71  51 / 100  20   0  10  30
Columbia       48  69  41  76  53 / 100   0   0  10  40
Lawrenceburg   49  69  42  77  54 / 100   0   0  10  40
Waverly        43  68  43  75  52 / 100   0   0  10  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 AM CDT Thursday for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

Flood Watch until 11 PM CDT this evening for Cheatham-Dickson-
Houston-Humphreys-Montgomery-Robertson-Stewart.

&&

DISCUSSION......21
AVIATION........Barnwell
Hazardous weather outlook, Apr 13, 1:26 AM CST, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
226 AM CDT Wed Apr 13 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-140730-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
226 AM CDT Wed Apr 13 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible late this afternoon through the
early morning hours on Thursday. Damaging wind gusts, tornadoes,
large hail and flash flooding are all possible. While all of Middle
TN will have these threats, the main area of concern will be along
and west of I-65.

In addition, even outside of thunderstorms, it will be windy today.
Sustained southerly winds of 15 to 25 mph are expected, with
occasional gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any information
about observed severe weather to the NWS while following all local,
state, and CDC guidelines.

27

The radar

The Ft Campbell radar (KHPX), 23 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

46 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
April 13, 4:56 PM CST
Where
Montgomery County, 0.47 mi NW of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.535, -87.356

Numerous trees and power lines were blown down on Marion Street.

Thunderstorm Wind, Montgomery

When
April 13, 4:57 PM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.530, -87.350

A large tree was blown down onto a house in Clarksville.

Thunderstorm Wind, Montgomery

When
April 13, 5:00 PM CST
Where
Montgomery County, St Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.580, -87.300

Trees and power lines were blown down in the St. Bethlehem area.

Thunderstorm Wind, Dickson

When
April 13, 5:09 PM CST
Where
Dickson County, Cumberland Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.270, -87.370

A shed was blown onto a house and trees were blown down.

Thunderstorm Wind, Robertson

When
April 13, 5:23 PM CST
Where
Robertson County, 1.7 mi NW of Youngville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
36.598, -86.851

A power pole was snapped along Highway 431 N at Jones Roe Rd.

Thunderstorm Wind, Perry

When
April 13, 5:54 PM CST
Where
Perry County, 0.8 mi ESE of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.618, -87.836

The sheet metal roof of an adjacent building was blown onto the roof of the Rusty Fish Hook restaurant.

Thunderstorm Wind, Wayne

When
April 13, 6:02 PM CST
Where
Wayne County, 1.01 mi NNE of Waynesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.334, -87.764

Trees were blown down along Highway 13 north of Waynesboro.

Thunderstorm Wind, Wayne

When
April 13, 6:06 PM CST
Where
Wayne County, Collinwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
35.180, -87.750

Numerous trees were blown down across Wayne County with many roads blocked.

Thunderstorm Wind, Hickman

When
April 13, 6:15 PM CST
Where
Hickman County, 1.02 mi SSW of Twomey
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.756, -87.455

Facebook photo showed the roof was partially blown off the Hickman County Highway Department building.

Thunderstorm Wind, Hickman

When
April 13, 6:16 PM CST
Where
Hickman County, 0.58 mi N of Twomey
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.778, -87.448

The roof was damaged and front porch destroyed on a home on Huddleston Road.

Thunderstorm Wind, Lawrence

When
April 13, 6:24 PM CST
Where
Lawrence County, 2.48 mi WNW of Gaitherville
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.258, -87.413

A home suffered significant roof damage and several large trees were blown down near Granddaddy Road at Lovers Lane.

Thunderstorm Wind, Lawrence

When
April 13, 6:25 PM CST
Where
Lawrence County, 0.04 mi ESE of North Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.320, -87.349

Power lines were blown down along Buffalo Road.

Thunderstorm Wind, Lawrence

When
April 13, 6:25 PM CST
Where
Lawrence County, 1.68 mi W of Gaitherville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.250, -87.400

A telephone pole was blown down into a tree on Granddaddy Road.

Thunderstorm Wind, Lawrence

When
April 13, 6:25 PM CST
Where
Lawrence County, 1.35 mi W of Gaitherville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.247, -87.394

Sheet metal was pealed back on an outbuilding on Granddaddy Road.

Thunderstorm Wind, Lawrence

When
April 13, 6:26 PM CST
Where
Lawrence County, 0.57 mi NNW of Gaitherville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.258, -87.374

Social media video showed several power poles getting snapped by high winds.

Thunderstorm Wind, Lawrence

When
April 13, 6:27 PM CST
Where
Lawrence County, 0.44 mi NE of Lawrenceburg
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.255, -87.325

A wind gust of 62 mph was measured at WLX studios in Lawrenceburg.

Thunderstorm Wind, Maury

When
April 13, 6:39 PM CST
Where
Maury County, Columbia
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.620, -87.050

More than 2,000 customers were without power due to snapped power poles and downed power lines. Several roads were also blocked due to downed trees across the road.

Thunderstorm Wind, Maury

When
April 13, 6:40 PM CST
Where
Maury County, 2.26 mi NW of Kleburne
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.776, -87.005

Wind speeds estimated at 60-70 mph caused some tree damaged near Theta.

Thunderstorm Wind, Williamson

When
April 13, 6:45 PM CST
Where
Williamson County, 1.14 mi WNW of Mallorys
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.954, -86.820

Part of the roof was blown off and a sealed door blown open at Digital Worlds on Mallory Lane.

Thunderstorm Wind, Williamson

When
April 13, 6:47 PM CST
Where
Williamson County, 5.8 mi N of Mallorys
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.033, -86.789

Social media reports indicate numerous trees and power lines were blown down in Brentwood.

Thunderstorm Wind, Williamson

When
April 13, 6:47 PM CST
Where
Williamson County, 5.06 mi N of Mallorys
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.023, -86.794

Three power poles were snapped on Franklin Road near Otter Creek Church.

Thunderstorm Wind, Davidson

When
April 13, 6:52 PM CST
Where
Davidson County, 0.93 mi SE of Glencliff
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
36.111, -86.688

A 64 mph wind gust was measured at the Nashville International Airport ASOS.

Thunderstorm Wind, Williamson

When
April 13, 6:55 PM CST
Where
Williamson County, 0.75 mi NNE of Nolensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.959, -86.673

A telephone pole was snapped and lines were blown down on Nolensville Road.

Thunderstorm Wind, Davidson

When
April 13, 6:56 PM CST
Where
Davidson County, Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.180, -86.620

A few trees and tree limbs were blown down in Hermitage.

Thunderstorm Wind, Marshall

When
April 13, 6:59 PM CST
Where
Marshall County, Chapel Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.630, -86.700

Facebook reports indicated several trees were blown down across Chapel Hill.

Thunderstorm Wind, Wilson

When
April 13, 7:03 PM CST
Where
Wilson County, 0.64 mi S of Gladeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.111, -86.422

Trees and a fence were blown down on Cobblestone Way in Gladeville.

Thunderstorm Wind, Rutherford

When
April 13, 7:04 PM CST
Where
Rutherford County, Smyrna Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
36.000, -86.520

A 67 mph wind gust was measured at the Smyrna Airport AWOS.

Thunderstorm Wind, Wilson

When
April 13, 7:08 PM CST
Where
Wilson County, 3 mi WSW of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.203, -86.350

Report from mPing: Trees uprooted or snapped; roof blown off.

Thunderstorm Wind, Wilson

When
April 13, 7:10 PM CST
Where
Wilson County, Lebanon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.220, -86.300

Trees and power lines were blown down in Lebanon. Trained spotter measured a wind gust of 70 mph.

Thunderstorm Wind, Wilson

When
April 13, 7:10 PM CST
Where
Wilson County, 1.53 mi ESE of Lebanon Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.175, -86.293

Six power poles were snapped on Southeast Tater Peeler Road between Trusty Lane and Maddox Simpson Parkway.

Thunderstorm Wind, Giles

When
April 13, 7:13 PM CST
Where
Giles County, 7 mi WSW of Elkton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.011, -87.014

Report from MPing: 1-inch tree limbs broken; shingles blown off.

Thunderstorm Wind, Rutherford

When
April 13, 7:15 PM CST
Where
Rutherford County, 1.98 mi E of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.844, -86.385

Trees and power lines were blown down in downtown Murfreesboro, including a tree that fell onto a house on East Vine Street.

Thunderstorm Wind, Bedford

When
April 13, 7:16 PM CST
Where
Bedford County, Shelbyville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.480, -86.470

Scattered trees were blown down across Bedford County.

Thunderstorm Wind, Rutherford

When
April 13, 7:18 PM CST
Where
Rutherford County, 2 mi ESE of Murfreesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.839, -86.387

Report from mPing: trees uprooted or snapped; roof blown off.

Thunderstorm Wind, Rutherford

When
April 13, 7:20 PM CST
Where
Rutherford County, 1.07 mi S of Shiloh
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
35.855, -86.353

Trees were damaged near Halls Hill Road at Rutherford Blvd.

Thunderstorm Wind, Smith

When
April 13, 7:28 PM CST
Where
Smith County, Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.250, -85.930

Trees were blown down across Smith County.

Thunderstorm Wind, Coffee

When
April 13, 7:33 PM CST
Where
Coffee County, 0.89 mi NE of Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.440, -86.220

A Twitter tSpotter report indicated several trees and power lines were blown down around Riley Creek Road at Throneberry Road.

Thunderstorm Wind, Coffee

When
April 13, 7:40 PM CST
Where
Coffee County, 0.77 mi NW of Manchester
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.488, -86.090

Social media reports indicated the Manchester Recreation Complex roof was partially blown off.

Thunderstorm Wind, Warren

When
April 13, 7:43 PM CST
Where
Warren County, Davenport
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.750, -85.970

Thunderstorm Wind, Warren

When
April 13, 7:50 PM CST
Where
Warren County, 0.57 mi WNW of Mc Minnville Arpt Fl
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
35.703, -85.839

A wind gust of 58 mph was measured at the Warren County Airport AWOS.

Thunderstorm Wind, Putnam

When
April 13, 7:58 PM CST
Where
Putnam County, Cookeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.170, -85.500

Trees were blown down blocking roads in several areas across Putnam County.

Thunderstorm Wind, Overton

When
April 13, 8:03 PM CST
Where
Overton County, Livingston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.380, -85.320

Several trees and power lines were blown down across Overton County.

Thunderstorm Wind, White

When
April 13, 8:08 PM CST
Where
White County, 1.92 mi NNE of Hensleys Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.947, -85.519

Trees were blown down on Old Smithville Highway.

Thunderstorm Wind, White

When
April 13, 8:12 PM CST
Where
White County, 0.65 mi SE of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.943, -85.473

A traffic light was blown down at Turntable Road at Spring Street.

Thunderstorm Wind, Grundy

When
April 13, 8:20 PM CST
Where
Grundy County, White City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.250, -85.720

Part of the roof of a chicken house was blown off in White City.

Thunderstorm Wind, Cumberland

When
April 13, 8:42 PM CST
Where
Cumberland County, Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.950, -85.030

Trees were blown down in Crossville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024427, 1024424, 1024422, 1024426, 1024425, 1024429, 1024431, 1024432, 1024433, 1024434, 1024438, 1024439, 1024441, 1024442, 1024443, 1024440, 1024781, 1024782, 1024783, 1024784, 1024785, 1024787, 1024786, 1024789, 1024790, 1024791, 1024792, 1024800, 1024793, 1024794, 1024795, 1024796, 1024799, 1024797, 1024798, 1024801, 1024802, 1024803, 1024804, 1024805, and more.